Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 55, NWS Sioux Falls, SD

June 24, 20234 counties in Iowa; 4 counties in Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2023, 5:31 AM CDT for 4 counties in Iowa; 4 counties in Minnesota. It was in force for 44 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2023, 5:31 AM CDT (10:31 UTC)
Expired
Jun 24, 2023, 6:15 AM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Murray County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 111 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 5:38 AM CDTTSTM WND GST 532 Ne Rushmore, MNMesonet station MN007 I-90 - Rushmore - Mp 35.
Jun 24, 5:38 AM CDTTSTM WND GST 532 Ne Rushmore, MNMesonet station MN007 I-90 - Rushmore - Mp 35.
Jun 24, 5:43 AM CDTTSTM WND GST 562 Ene Worthington, MNAWOS station KOTG Worthington Airport.
Jun 24, 5:43 AM CDTTSTM WND GST 562 Ene Worthington, MNAWOS station KOTG Worthington Airport.
Jun 24, 5:53 AM CDTTSTM WND GST 511 Wsw Slayton, MNAWOS station KDVP Slayton Municipal Airport.
Jun 24, 5:53 AM CDTTSTM WND GST 511 Wsw Slayton, MNAWOS station KDVP Slayton Municipal Airport.
Jun 24, 6:02 AM CDTTSTM WND DMGCurrie, MNPhoto of large tree limb down in End-O-Line Railroad Park via social media. Time estimated by radar.
Jun 24, 6:02 AM CDTTSTM WND DMGCurrie, MNPhoto of large tree limb down in End-O-Line Railroad Park via social media. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 3:10 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2314 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

271 
WUUS53 KFSD 241031
SVRFSD
IAC041-059-141-143-MNC033-063-101-105-241115-
/O.NEW.KFSD.SV.W.0055.230624T1031Z-230624T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
531 AM CDT Sat Jun 24 2023

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Osceola County in northwestern Iowa...
  Dickinson County in northwestern Iowa...
  Clay County in northwestern Iowa...
  O'Brien County in northwestern Iowa...
  Jackson County in southwestern Minnesota...
  Nobles County in southwestern Minnesota...
  Murray County in southwestern Minnesota...
  Cottonwood County in southwestern Minnesota...

* Until 615 AM CDT.

* At 531 AM CDT, severe thunderstorms were located along a line
  extending from near Chandler to near Ocheyedan to near Paullina,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Ocheyedan and Current Lake around 535 AM CDT.
  Slayton around 540 AM CDT.
  Fulda, Round Lake and Harris around 545 AM CDT.
  Lake Park, Currie and Lake Shetek State Park around 550 AM CDT.

Other locations in the path of these severe thunderstorms include
Okoboji, Everly, Royal, Wahpeton, Dovray, Spirit Lake, Westbrook,
Orleans, Greenville, Spencer In Clay County, Storden, Lakefield,
Fostoria and Superior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9486 4350 9491 4304 9492 4291 9584
      4331 9576 4350 9586 4350 9588 4366 9599
      4418 9605 4419 9511 4411 9510 4410 9486
      4352 9485
TIME...MOT...LOC 1031Z 239DEG 42KT 4394 9587 4335 9558 4303 9566 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JH
2 follow-up statements
366 
WWUS53 KFSD 241102
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
602 AM CDT Sat Jun 24 2023

IAC041-059-141-143-MNC033-063-101-105-241115-
/O.CON.KFSD.SV.W.0055.000000T0000Z-230624T1115Z/
Osceola IA-Dickinson IA-Clay IA-O'Brien IA-Jackson MN-Nobles MN-
Murray MN-Cottonwood MN-
602 AM CDT Sat Jun 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR EASTERN OSCEOLA...DICKINSON...CLAY...EASTERN O'BRIEN...JACKSON...
EASTERN NOBLES...MURRAY AND COTTONWOOD COUNTIES...

At 601 AM CDT, severe thunderstorms were located along a line
extending from near Westbrook to 6 miles northwest of Orleans to near
Everly, moving northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Westbrook, Orleans, Storden, Lakefield, Jeffers, Kilen Woods State 
  Park, Jackson In Jackson County, Bergen, Terril and Superior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9486 4350 9491 4304 9492 4295 9557
      4333 9546 4352 9556 4375 9571 4418 9605
      4419 9511 4411 9510 4410 9486 4352 9485
TIME...MOT...LOC 1101Z 239DEG 42KT 4411 9547 4352 9518 4320 9526 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JH
477 
WWUS53 KFSD 241116
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
616 AM CDT Sat Jun 24 2023

IAC041-059-141-143-MNC033-063-101-105-241124-
/O.EXP.KFSD.SV.W.0055.000000T0000Z-230624T1115Z/
Osceola IA-Dickinson IA-Clay IA-O'Brien IA-Jackson MN-Nobles MN-
Murray MN-Cottonwood MN-
616 AM CDT Sat Jun 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OSCEOLA...DICKINSON...
CLAY...EASTERN O'BRIEN...JACKSON...EASTERN NOBLES...MURRAY AND
COTTONWOOD COUNTIES WILL EXPIRE AT 615 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds up to 45 mph are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northwestern Iowa...and southwestern Minnesota.

LAT...LON 4350 9486 4350 9491 4304 9492 4295 9557
      4333 9546 4352 9556 4375 9571 4418 9605
      4419 9511 4411 9510 4410 9486 4352 9485
TIME...MOT...LOC 1114Z 239DEG 42KT 4418 9531 4359 9502 4327 9510 

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:29 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 24, 3:29 AM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
329 AM CDT Sat Jun 24 2023

.SHORT TERM...(Today and Tonight)
Issued at 326 AM CDT Sat Jun 24 2023

KEY MESSAGES:

1. The threat for thunderstorms will linger for today, with a few
strong to severe storms possible this afternoon.

2. Turning cooler tonight and Sunday with scattered showers and
storms possible.

3. Temperatures rebound next week with another chance of
thunderstorms for mid week.

An upper level shortwave over central SD will push into eastern SD
by early this morning, driving current convection eastward into
southwestern MN and eastern IA by 12Z - fueled by theta e advection
on a low level jet oriented through central/eastern NE. Although
current convection has produced severe wind gusts as it moved
through central SD during the very early morning hours, this will
become less likely after 10Z as the instability diminishes. Latest
hi-res models would indicate the MCS exiting our CWA around 13Z.

The question then becomes how morning convection affects the
potential for further thunderstorm development in the afternoon.
With the expectation that convection exits our area early in the
morning, there is the potential for recovery by afternoon, with
further thunderstorm development in a warm air advection regime.
Upper level support does increase by afternoon as the main upper
level ejects into the Dakotas and upper level divergence increases
in response to an upper level jet streaming through northern NE.
Although there will most likely be a lull in convection through the
early part of the day, some hi-res models are indicating
thunderstorm development in two areas by afternoon - one in our far
eastern IA and MN counties in the prefrontal trough with a low level
jet continuing to provide moisture transport (and resultant higher
instability), and a second area of development possible along the
main surface front back to the west. Even so, models are not in
complete agreement on these scenarios, being split on frontal
timing, and some developing the far eastern convection as mentioned
above outside of our CWA. In summary, uncertainty in afternoon
convection remains. Either way, with afternoon mid level lapse rates
of around 7 C/Km, CAPE values progged to be around 1500 J/KG, and
effective shear of 25 to 35 kts in an increasing midlevel flow,
there will be a possibility of a few strong to severe storms with
large hail and damaging winds. Highs today will mostly be lower to
mid 80s.

Any convection that develops with the surface front should exit the
CWA by late evening. The upper level low will continue to spin over
the Dakotas and MN tonight, keeping a threat for showers and
isolated thunderstorms through mainly the northern and eastern
portions of the CWA during the night. With cold air advection behind
the front and a tightening surface pressure gradient, northwesterly
winds will begin to increase during the night. It will be cooler
with lows in the upper 50s to lower 60s.

.LONG TERM...(Sunday through Friday)
Issued at 326 AM CDT Sat Jun 24 2023

For Sunday, the now closed mid/upper low pressure continues to move
east over WI and into the Upper Midwest. Sunday will be breezy as
surface pressure gradient remains tight over the area. Northwesterly
flow takes hold, with winds 20-25 mph and gusts to 35 or 40 mph.
Aloft, CAA helps keep our temps cooler, with highs for most in the
70s. As the low moves east, any lingering showers/storms would
follow suit.

Low pressure meanders east through early next week, with mid/upper
level ridging returning. Temperatures warm closer to normal, with
highs in the 80s and lows in the mid/upper 50s and 60s, as the ridge
moves east into the middle of the week. A mid level wave is progged
to move through late Monday into Tuesday, so can't rule out some
isolated showers/storms in the west.

Into the middle/latter part of the week, temperatures continue to
warm as more southerly flow takes hold and WAA pushes in ahead of
more mid level waves and a more defined mid/upper low passing to our
north into Thursday. Models continue to have struggles resolving the
timing and location of these features, so expect periodic, low
confidence shower and storm chances from mid to late week. Could see
some breezy periods as well.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1047 PM CDT Fri Jun 23 2023

VFR conditions deteriorate as multiple areas of convection move
through tonight, with additional shower and storm chances
Saturday afternoon/evening. The first area is moving north from
northeastern NE, with another area across western SD/NE which will
be moving to the east/northeast through the night. MVFR and lower
conditions are expected with storms, which could produce locally
heavy rainfall. Some storms overnight, especially west of I-29,
could become severe. The main threat would be strong winds to 65
knots, and secondary threat of large hail.

Could see some periodic VFR conditions in breaks in convection
Saturday, but confidence is low. Winds switch from south/southeast
early in the period to west/northwest late Saturday night behind a
front.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JM
LONG TERM...SG
AVIATION...SG
Hazardous weather outlook, Jun 24, 4:51 AM CDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
451 AM CDT Sat Jun 24 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-251000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
451 AM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will push across areas from the Interstate 29
corridor and eastward through mid morning. These storms will be
capable of producing winds to 60 mph.

Additional thunderstorms may develop this afternoon and evening.
A few of these storms may become strong to severe, with hail to
the size of half dollars and winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

In the hours before

Local storm report, Jun 24, 3:50 AM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
350 AM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     Non-Tstm Wnd Gst 7 SSE Dallas            43.14N 99.49W
06/24/2023  E58 MPH          Gregory            SD   Mesonet

            SDSU Mesonet Site 7 SSW Gregory.

0127 AM     Tstm Wnd Gst     3 S Chamberlain         43.77N 99.32W
06/24/2023  M58 MPH          Brule              SD   ASOS

            ASOS station K9V9 Chamberlain Municipal
            Airport.

0324 AM     Tstm Wnd Gst     Springfield             42.86N 97.89W
06/24/2023  M64 MPH          Bon Homme          SD   Mesonet

            Personal Weather Station.

&&
Local storm report, Jun 24, 3:55 AM CDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
355 AM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 AM     Tstm Wnd Gst     Tabor                   42.95N 97.66W
06/24/2023  M61 MPH          Bon Homme          SD   Mesonet

            Personal Weather Station.

&&
Local storm report, Jun 24, 4:58 AM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
458 AM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 AM     Tstm Wnd Gst     3 SSW Beresford         43.04N 96.80W
06/24/2023  M65 MPH          Union              SD   Mesonet

            Mesonet station 16 SD RWIS Beresford.

0441 AM     Tstm Wnd Gst     3 NNW Sioux Falls       43.58N 96.75W
06/24/2023  M58 MPH          Minnehaha          SD   ASOS

            ASOS station KFSD Sioux Falls Airport.

0434 AM     Tstm Wnd Gst     5 SSW Worthing          43.26N 96.80W
06/24/2023  M57 MPH          Lincoln            SD   Mesonet

            Mesonet station 176 SD RWIS Davis.

0435 AM     Tstm Wnd Gst     1 SSW Hawarden          42.99N 96.49W
06/24/2023  M57 MPH          Sioux              IA   Mesonet

            Mesonet station FW6302 Hawarden.

0359 AM     Tstm Wnd Gst     2 WSW Gayville          42.88N 97.22W
06/24/2023  M56 MPH          Yankton            SD   Mesonet

            Mesonet station 197 SD RWIS Gayville.

0356 AM     Tstm Wnd Gst     2 NE Yankton            42.92N 97.37W
06/24/2023  M55 MPH          Yankton            SD   AWOS

            AWOS station KYKN Yankton Municipal Airport.

&&
Local storm report, Jun 24, 5:09 AM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
509 AM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 AM     Tstm Wnd Gst     1 SW Crooks             43.65N 96.82W
06/24/2023  M59 MPH          Minnehaha          SD   Mesonet

            Personal Weather Station.

&&
Local storm report, Jun 24, 5:27 AM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
527 AM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     Tstm Wnd Gst     1 WSW Beaver Creek      43.61N 96.38W
06/24/2023  M54 MPH          Rock               MN   Mesonet

            Mesonet station MN006 I-90 - Beaver Creek Mp
            4.

0515 AM     Tstm Wnd Gst     3 S Luverne             43.62N 96.22W
06/24/2023  M52 MPH          Rock               MN   AWOS

            AWOS station KLYV Luverne Airport.

0400 AM     Tstm Wnd Gst     5 S Freeman             43.28N 97.42W
06/24/2023  M51 MPH          Hutchinson         SD   Mesonet

            Mesonet station 163 SD RWIS Freeman.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:03 AM CDTSevere Thunderstorm WarningFSDLyon, Plymouth, Sioux42 min
Jun 24, 4:45 AM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux45 min
Jun 24, 5:55 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln, Lyon35 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.